News From Terre Haute, Indiana

October 5, 2012

UPDATE: Union Hospital contacts nearly all patients who may have received contaminated drug

Two patients show symptoms similar to meningitis, but have not been diagnosed

Brian Boyce
The Tribune-Star

TERRE HAUTE — Union Hospital officials confirmed today that patients who were potentially administered a contaminated medication have been identified and an outreach is in progress.

Dr. John Bolinger, chief medical officer and vice president of medical affairs, said at an afternoon news conference that 90 patients have been identified as having received preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center of Framingham, Mass. That company and its product have been linked to a nationwide outbreak of fungal meningitis, which has been fatal in some cases.

Only patients who received the epidural steroid injection between July 15 and Sept. 26 at the Wabash Valley Surgery Center are believed to have been affected locally, Bolinger said, noting this does not include oral medications or those administered before or after those dates.

Of the 90 local patients, 85 have been contacted by phone and the remaining five were left voicemail messages with certified and regular mail advisories to follow, he said.

As of this afternoon, two local patients had come into the hospital complaining of symptoms similar to those associated with fungal meningitis, but no confirmation of the disease has been made locally at this time, Bolinger said.

See Saturday’s Tribune-Star and tribstar.com for additional information.